Back to Journals » Clinical Audit » Volume 6

Bilateral subtrochanteric femoral fractures in a previous alendronate-medicated patient: a case report

Authors Triplet J, Hawkes T, Lwin S

Received 23 April 2014

Accepted for publication 22 May 2014

Published 5 August 2014 Volume 2014:6 Pages 5—9

DOI https://doi.org/10.2147/CA.S66698

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3


Jacob J Triplet,1 Timothy Hawkes,2 Sein Lwin2

1Nova Southeastern University, College of Osteopathic Medicine, Fort Lauderdale, FL, USA; 2Broward Health Medical Center, Orthopedic Surgery Residency Program, Fort Lauderdale, FL, USA

Abstract: Bisphosphonate therapy is commonly employed in the management of osteoporosis. Several drug-associated adverse events are well established but are often not considered in patients who have discontinued therapy. Here, we present the case of a patient who sustained bilateral atypical subtrochanteric fractures 1 year after discontinuation of long-term bisphosphonate therapy. We discuss the prodromal clinical presentations and the importance of radiographic imaging to investigate impending fractures. The treatment of these fractures included the implementation of a drug holiday and the use of intramedullary nail stabilization.

Keywords: bisphosphonate, femur, osteoporosis, prophylactic stabilization

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]